Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Pueblo, CO

March 29, 2019El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Mar 29, 2019, 4:06 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2019, 4:06 PM MDT (22:06 UTC)
Expired
Mar 29, 2019, 4:30 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WUUS55 KPUB 292206
SVRPUB
COC041-292230-
/O.NEW.KPUB.SV.W.0001.190329T2206Z-190329T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
406 PM MDT FRI MAR 29 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern El Paso County in east central Colorado...

* Until 430 PM MDT.

* At 405 PM MDT, a severe thunderstorm was located near Falcon, or 17
  miles northeast of Colorado Springs, moving east at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Peyton and Falcon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10427 3892 10462 3902 10465 3913 10438
      3913 10434
TIME...MOT...LOC 2205Z 258DEG 12KT 3898 10456 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Hodanish
2 follow-up statements
829 
WWUS55 KPUB 292215
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
415 PM MDT FRI MAR 29 2019

COC041-292230-
/O.CON.KPUB.SV.W.0001.000000T0000Z-190329T2230Z/
El Paso CO-
415 PM MDT FRI MAR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

At 414 PM MDT, a severe thunderstorm was located near Peyton, or 19
miles northeast of Colorado Springs, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Peyton.

Spotters were indicating quite a bit of one half inch hail 
was occurring with this storm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10427 3895 10460 3903 10462 3913 10438
      3913 10434
TIME...MOT...LOC 2214Z 258DEG 12KT 3899 10452 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

Hodanish
920 
WWUS55 KPUB 292225
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
425 PM MDT FRI MAR 29 2019

COC041-292233-
/O.EXP.KPUB.SV.W.0001.000000T0000Z-190329T2230Z/
El Paso CO-
425 PM MDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

There is a chance that additional strong storms could form over far 
eastern El Paso county late this afternoon. 

This storm will be capable of producing winds to 40 mph along with 
significant amounts of pea size hail as it moves east at 15 mph 
across northeaster El Paso county. 

LAT...LON 3888 10427 3895 10460 3903 10462 3913 10438
      3913 10434
TIME...MOT...LOC 2223Z 258DEG 12KT 3899 10450 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:28 PM MDT, 38 minutes earlier.

Area forecast discussion, Mar 29, 3:28 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Fri Mar 29 2019

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MDT Fri Mar 29 2019

Currently...satellite imagery shows low clouds and stratus across
much of the Eastern Plains this afternoon.  Where clouds have
remained steady, temperatures are cool with lower to mid 40s.
Generally along and west of I-25, skies have cleared and westerlies
have kicked in and temperatures have reached the lower 60s.
Currently seeing pockets of red flag conditions along the lee slopes
of the southern Sangre de Cristo mountains and the San Luis Valley.
Radar indicates showers have developed over the mountain locations,
spreading northeast towards Denver and the Palmer Divide.

Rest of this afternoon...a couple of strong thunderstorms are
possible this afternoon, mainly from the Palmer Divide, southeast
across the Plains.  This is associated with lead energy of an
approaching shortwave passing to the north.  Shear is quite high,
however, instability is marginal at best.  Small hail, mainly up to
dime size is possible with stronger storms.

Red flag conditions looking ok for areas along and east of the
Eastern Mountains this afternoon.  How far east the west winds and
dry air push is the main question.  For now will leave the warning
as is.

Tonight...a strong cold front is forecast to drop south across the
Plains tonight, between about 9 PM and midnight.  Strong north winds
will spread south across the Plains behind the frontal boundary.
Models in good agreement with snow and rain showers developing,
initially over the Palmer Divide, spreading south through much of
the night.  Snow accumulations of 1 to 3 inches are expected on the
Palmer Divide, south into Colorado Springs.  Further south into
Pueblo, there will likely be a mix of rain and snow.  This shower
activity will continue south late tonight into the early morning
hours focusing along the east slopes of the Sangre de Cristo and Wet
Mountains towards day break.  Overnight lows will be colder with 20s
to lower 30s across the Plains.  Over the mountains, periods of
light to moderate snow will continue through the overnight hours
with a few inches of accumulation expected.

Saturday...a few light snow showers will remain possible over the
Palmer Divide during the morning hours before dissipating mid
morning.  Snow and rain shower activity should also end across the
rest of the Plains by mid morning as well as the upper system moves
off to the east.  Brisk northerly winds will continue across the
Plains before dissipating late in the afternoon.  The next upper
level storm system will be approaching the Continental Divide by
late in the afternoon, with another round of light to moderate snow
showers during the afternoon hours.  High temperatures across the
region will be cooler with generally mid 40s for the lower
elevations.  Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MDT Fri Mar 29 2019

Trailing upper level energy drops toward swrn Colorado Saturday
night, with a weak mid level low spinning up near the 4 corners
during the day Sunday. System should reinvigorate snow showers
over the southwest mountains Saturday night, then spread snow over
most of the mountains and interior valleys during the day Sunday.
Dynamic upward motion and orographic lift initially look rather
dis-organized Saturday night, before better lift arrives during
the day Sunday as upper level jet digs into NM and system begins
to move eastward. Will likely see some bursts of heavier
convective snow over the higher terrain Sun afternoon, with
Sangres and San Juans most favored for accumulations. May
eventually need an advisory for the San Juans/La Garitas, though
given rather patchy nature of convective snow, have held off on
issuance at this point. I-25 corridor and plains will see some
rain/snow showers Sun afternoon/early evening, though latest model
runs have backed off on the idea of persistent/heavier precip.
Max temps Sunday will continue below average, with readings
creeping up just a few degf from Saturday's numbers.

System exits to the east late Sunday night, with dry and warmer
conditions Monday into early Tuesday. Next progressive trough
moves onshore Tuesday, bringing snow showers to the Continental
Divide by late afternoon while the eastern mountains and plains
become breezy and warm. Wave whips quickly through the Rockies
during the day Wed, with a burst of windy showers/sprinkles at
many locations in the afternoon as system passes. Upper ridge then
rebuilds Thu/Fri, allowing warmer/drier weather to return.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 243 PM MDT Fri Mar 29 2019

KALS...strong west winds will continue through the afternoon
producing areas of blowing dust across the valley.  Brief reductions
in VIS are expected.  Winds will dissipate this evening with clouds
moving into the area overnight with 3000 foot CIGS expected into
Saturday morning, with VFR conditions during the afternoon.

KCOS...a few showers and a possible thunderstorms are possible
through this evening, but will likely not impact the terminals.  .
This will be monitored.  A strong cold front will arrive this
evening and shift winds northerly.  Snow will likely develop with
the cold front and impact the terminal with reduced VIS and CIGS
through much of the overnight period.  Brisk north winds will
continue through Saturday before dissipating by the afternoon.

KPUB...still seeing easterly winds at the terminal with westerlies
being reported not too far away.  Still expect westerlies to impact
the terminal this afternoon.  A cold front will arrive this evening
with gusty north winds expected overnight.  Periods of rain and snow
are expected along the front, clearing to the south by morning. CIGS
will likely remain around 6 kft through much of the afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for COZ222-225-
228>230-233.

&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Mar 29, 5:59 AM MDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
559 AM MDT Fri Mar 29 2019

COZ058>089-093>099-301200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
559 AM MDT Fri Mar 29 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Patchy dense fog and drizzle with visibility around 1/4 mile or less
will persist through early morning across the lower eastern slopes
of the southeast mountains and interstate 25 corridor. Clouds will
break up by afternoon as dry gusty west winds spread across the
mountains and into the adjacent lower elevations. Wind gusts will
range from 40 to 50 mph across the mountains, San Luis valley and
southern I-25 corridor this afternoon. This will lead to critical
fire weather conditions for the lower elevations of the southern
Sangre De Cristo mountains, Wet mountains, and portions of Fremont,
Pueblo, Huerfano and Las Animas counties where vegetation is dry
enough to support rapid fire growth and spread. Care should be taken
to avoid wildfire starts in these areas.

Isolated strong to near severe thunderstorms will be possible across
the southeast plains this afternoon and evening. Hail up to the size
of dimes, wind gusts up to 50 mph, brief heavy rainfall and
lightning will be the primary storm risks. The most likely areas for
this to occur will be across northern and eastern El Paso county,
and Kiowa, Bent, Prowers and Baca counties.

The cold front will surge back into southeast Colorado tonight with
light snow possible across the southeast mountains and adjacent
plains.  Accumulations of 1 to 3 inches will be possible in and near
the mountains, with a localized dusting to up to 1/2 inch possible
on grassy surfaces possible below 6000 feet.

The mountains along the Continental Divide will also see some snow
above 9000 feet through tonight with accumulations of up to 4 inches
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snow, heavy at times is expected over the mountains
and higher terrain locations this weekend with localized snow
totals in excess of six inches possible, especially over the
Sangre de Cristo and eastern San Juan mountains.

Then, next upper disturbance will be capable of producing
additional light to moderate snow over the mountains from later
Tuesday into next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon through tonight across the mountains and
southeast plains.

In the hours before

Special weather statement, Mar 29, 3:12 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
312 PM MDT FRI MAR 29 2019

COZ084-292145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
312 PM MDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 32 miles west of Limon, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. A brief landspout tornado could occur with this storm.

Locations impacted include...
Ramah.

LAT...LON 3899 10406 3911 10438 3913 10437 3913 10405
TIME...MOT...LOC 2111Z 280DEG 24KT 3913 10426

Hodanish
Special weather statement, Mar 29, 3:39 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT FRI MAR 29 2019

COZ084-085-292230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
339 PM MDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 27 miles northeast of Colorado Springs, moving east at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Ramah and Peyton.

LAT...LON 3911 10405 3886 10406 3902 10449 3913 10443
      3913 10431
TIME...MOT...LOC 2139Z 282DEG 20KT 3905 10440

Hodanish
Special weather statement, Mar 29, 4:02 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
402 PM MDT FRI MAR 29 2019

COZ084-292230-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
402 PM MDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm near
Falcon, or 17 miles northeast of Colorado Springs, moving east at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan and Peyton.

LAT...LON 3892 10424 3895 10466 3905 10466 3913 10446
      3913 10429
TIME...MOT...LOC 2201Z 258DEG 12KT 3901 10459

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:12 PM MDTSpecial Weather StatementPUBElbert33 min
Mar 29, 3:39 PM MDTSpecial Weather StatementPUBEl Paso51 min
Mar 29, 4:02 PM MDTSpecial Weather StatementPUBEl Paso28 min
Mar 29, 4:35 PM MDTSpecial Weather StatementPUBEl Paso25 min
Mar 29, 4:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Mar 29, 5:31 PM MDTSpecial Weather StatementPUBBaca44 min
Mar 29, 5:33 PM MDTSpecial Weather StatementPUBEl Paso27 min
Mar 29, 5:55 PM MDTSpecial Weather StatementPUBEl Paso35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.